Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Med Sci Monit. 2012 Sep;18(9):PI21-8.

Factors that favor the occurrence of cough in patients treated with ramipril--a pharmacoepidemiological study.

Author information

  • 1Department of Pathophysiology, Medical University of Silesia, Katowice, Poland.

Abstract

BACKGROUND:

Dry cough is a common cause for the discontinuation of ramipril treatment. The aim of this pharmacoepidemiological study was to assess the incidence of ramipril-related cough among the Polish population and to characterize patients at risk of experiencing the adverse effect of cough during ramipril treatment.

MATERIAL/METHODS:

This was a prospective observational study involving 10,380 patients treated with ramipril for a period of no longer than 8 weeks, consisting of 3 visits: baseline, first follow-up (after 4-8 weeks) and second follow-up visit (after 4-8 weeks of cessation of ramipril, conducted only for evaluating coughing patients).

RESULTS:

The incidence of ramipril-related cough was 7.1%. Logistic regression analysis identified female sex (OR=1.35), cigarette smoking (OR=2.50), chronic obstructive pulmonary disease (OR=1.70), asthma (OR=1.60) and previous history of tuberculosis (OR=6.20) to be significantly and independently associated with the onset of ramipril-related cough. Coughing subsided within a period of 2-20 days after ramipril was discontinued. In all patients reporting the appearance of cough within the first 5 days after therapy initiation, the adverse effect subsided after therapy discontinuation. If cough appeared within 6-10 days, it subsided after discontinuation in 81.6% of subjects. Cough persisted in 30.4% of those reporting later onset.

CONCLUSIONS:

1. Female sex, cigarette smoking, COPD, asthma, and previous history of tuberculosis increase the risk of ramipril-related cough. 2. The later the cough occurs during treatment, the less often the drug is the causative agent and the cough and also less likely to disappear after discontinuation of ramipril.

PMID:
22936201
[PubMed - indexed for MEDLINE]
PMCID:
PMC3560643
Free PMC Article

Images from this publication.See all images (3)Free text

Figure 2
Figure 3
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for International Scientific Literature, Ltd. Icon for PubMed Central
    Loading ...
    Write to the Help Desk